Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Jul 2, 2021, 5:04 PM MDT for Costilla County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2021, 5:04 PM MDT (23:04 UTC)
- Expired
- Jul 2, 2021, 5:45 PM MDT
- In force
- 41 min
- Issued by
- NWS Pueblo, CO
County Costilla County, CO
The radar
The Pueblo radar (KPUX), 150 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.1 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 189 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1385 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
851 WWUS85 KPUB 022304 SPSPUB Special Weather Statement National Weather Service Pueblo CO 504 PM MDT Fri Jul 2 2021 COZ071-072-074-075-022345- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Southern San Luis Valley CO- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO- Southern Sangre De Cristo Mountains Above 11000 Ft CO- 504 PM MDT Fri Jul 2 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HUERFANO AND NORTHEASTERN COSTILLA COUNTIES UNTIL 545 PM MDT... At 504 PM MDT, Doppler radar was tracking a strong thunderstorm near Spring Burn Scar south of Highway 160 in Costilla county, moving south at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Southwestern Spring Burn Scar south of Highway 160 in Costilla county. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3750 10538 3753 10526 3735 10511 3730 10534 TIME...MOT...LOC 2304Z 340DEG 12KT 3748 10531 $$ Heavener
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 2, 3:20 PM MDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jul 2, 3:20 PM MDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 320 PM MDT Fri Jul 2 2021 .SHORT TERM...(This evening through Saturday) Issued at 319 PM MDT Fri Jul 2 2021 Main Forecast Concerns/Challenges: 1) Isolated to scattered thunderstorms through mid evening across the mountains, mountain valleys, and locations along and west of I- 25. Severe threat is low, though a stronger storm or two can't be ruled out. Isolated flash flooding threat, including the burn scars, will continue as well. 2) Returning thunderstorm chances Saturday afternoon across southern CO, with the potential for strong to severe storms over the plains during the afternoon hours. Isolated development of slow moving thunderstorms continues at this time, mainly over the mountains and mountain valleys. Storms have not been overly robust, but have been efficient rain producers. This has supported a continued flash flooding threat this afternoon, and expect this to continue through early to mid evening. Any location that observes persistent thunderstorm development will have a flash flood threat. This flash flood threat includes the burn scars, but think the Junkins and Spring burn scars will have the highest potential. While much of the development is still expected to be west of I-25 over the mountains and mountain valleys, think there is some potential for isolated development to approach the I-25 corridor before the storms end later this evening. Thermodynamic profiles and weaker shear still don't really support robust/organized development into this evening. However, latest RAP analysis is showing some weakening of the MLCIN across the southern I-25 corridor along with some slight enhancement to the wind field. So, think that if a stronger storm were to develop this evening think it would have the highest potential to do so across the southern I-25 corridor. Well defined shortwave trough is forecast to dive southeast across CO on Saturday, while lee surface trough deepens in the afternoon. This focus and support along with returning instability and stronger flow/bulk shear will support a threat of strong to severe storms across the plains. Initial threat looks to be early to mid afternoon along and just to the east of the I-25 corridor, with development then expected to push east through the plains during the afternoon hours. .LONG TERM...(Saturday night through Friday) Issued at 319 PM MDT Fri Jul 2 2021 Main Forecast Concerns/Challenges: 1) Burn scar monitoring needed Monday and Tuesday 2) The heat returns starting Thursday Saturday night and Sunday...Convection is expected to start dissipating from west to east between 9 PM and midnight, with partly cloudy skies and mild conditions overnight. A weak cold front pushes into eastern CO Sunday morning, which will help to spark showers and storms along the eastern mts by midday. Models indicate that the dryline will likely stay along and east of the CO/KS state line, but that will have to be reassessed as Sunday nears since stronger storms will be lurking. Overnight lows will cool into the upper 40s to upper 50s for the high valleys, and 50s to around 60F for the plains. On Sunday the aftn highs are forecast to be in the mid to upper 80s for the high valleys, and mid 80s to mid 90s for the plains. Monday and Tuesday...The upper ridge will slide to the north and northwest to begin the week, allowing an upper disturbance to cross the northern Rockies on Monday. This upper level support, coupled with available moisture and winds turning more easterly, will help initiate more convection over the mts and adjacent plains Monday aftn and eve. As this disturbance continue east-southeast overnight, a cold front will push into eastern Colorado early Tuesday, setting up for a slightly cooler day but with another enhanced round of convection firing off of the higher terrain by midday. Area burn scars will need to be monitored both days. As for temps, the high valleys will warm into the 80s both days. Across the plains, expect the mid 80s to mid 90s on Mon, then about 5 degrees cooler on Tue. Wednesday through Friday...The upper high will be centered over the Four Corners through the end of the work week, producing very hot temperatures and just isolated convection chances, mainly tied to the mts. Plan on highs each day in the 80s for the high valleys, and 90s to near 100F for the plains. Moore && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 319 PM MDT Fri Jul 2 2021 Any lingering MVFR ceilings across the TAF sites, particularly COS, will continue to diminish in the near term. VFR conditions then expected for the remainder of the TAF period, though some potential for patchy fog across COS early Saturday morning. Still expect some potential for isolated showers or storms to move around the ALS area this evening, with some potential for isolated development to move near COS and PUB. If this were to occur, expect any showers or storms to be brief with dry conditions then expected later this evening and overnight. Thunderstorm development expected once again on Saturday, with COS and PUB having the highest chances to observe this development during the afternoon hours. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RODRIGUEZ LONG TERM...MOORE AVIATION...RODRIGUEZ
Hazardous weather outlook, Jul 2, 11:06 AM MDT, 5 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1106 AM MDT Fri Jul 2 2021 COZ058>089-093>099-031715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1106 AM MDT Fri Jul 2 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Numerous thunderstorms will develop this afternoon and evening over the higher terrain, and locally heavy rainfall will again be possible over mainly the eastern mountains as storms will be slow moving. Area burn scars, including the Junkins and Spring burn scars, will be at risk for flash flooding as storms develop. Thunderstorms will be more scattered in nature over the interior valleys, and isolated across the I-25 corridor and eastern plains, as the the majority of the activity today will remain close to the mountains. All storms today may contain brief heavy rain, strong and gusty winds, small hail, and cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Flash flooding over burn scars will be possible each afternoon and evening from Saturday through Thursday. Monday in particular looks to have the best set-up for flash flooding. There is a chance for strong to severe thunderstorms on Saturday afternoon and evening over the far eastern plains. Main concerns will be large hail, strong winds, and an isolated weak tornado. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over the eastern mountains and the Interstate 25 corridor this afternoon and this evening. RODRIGUEZ
In the hours before
Local storm report, Jul 2, 1:54 PM MDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
154 PM MDT FRI JUL 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0122 PM FLASH FLOOD 5 W NATHROP 38.73N 106.16W
07/02/2021 CHAFFEE CO LAW ENFORCEMENT
1-3 FEET OF WATER AND MUD OVER COUNTY ROAD
162. LOCATION IS APPROXIMATED.
&&Special weather statement, Jul 2, 3:00 PM MDT, 2 hours 4 minutes before
Special Weather Statement National Weather Service Pueblo CO 300 PM MDT Fri Jul 2 2021 COZ074-075-087-088-022145- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- Southern Sangre De Cristo Mountains Above 11000 Ft CO- 300 PM MDT Fri Jul 2 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUERFANO AND WEST CENTRAL LAS ANIMAS COUNTIES UNTIL 345 PM MDT... At 300 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Spanish Peaks, or 17 miles southeast of Indian Creek on the southeastern Spring Burn Scar, moving northeast at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Gulnare, Spanish Peaks, Cuchara Pass and Boncarbo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Pueblo. && LAT...LON 3714 10498 3733 10507 3748 10483 3721 10455 TIME...MOT...LOC 2100Z 240DEG 13KT 3728 10490 MOORE
Special weather statement, Jul 2, 3:31 PM MDT, 1 hour 33 minutes before
Special Weather Statement National Weather Service Pueblo CO 331 PM MDT Fri Jul 2 2021 COZ078>080-022215- Wet Mountains between 6300 and 10000Ft CO- Wet Mountain Valley Below 8500 Ft CO-Wet Mountains above 10000 Ft CO- 331 PM MDT Fri Jul 2 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUERFANO AND SOUTHEASTERN CUSTER COUNTIES UNTIL 415 PM MDT... At 330 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles southwest of Junkins Burn Scar. This storm was nearly stationary. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Huerfano and southeastern Custer Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Pueblo. && LAT...LON 3800 10534 3810 10531 3809 10517 3793 10522 TIME...MOT...LOC 2130Z 278DEG 3KT 3803 10528 MOORE
Special weather statement, Jul 2, 3:32 PM MDT, 1 hour 32 minutes before
Special Weather Statement National Weather Service Pueblo CO 332 PM MDT Fri Jul 2 2021 COZ076-077-022215- Western/Central Fremont County Below 8500 Ft CO- Northwestern Fremont County Above 8500Ft CO- 332 PM MDT Fri Jul 2 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FREMONT COUNTY UNTIL 415 PM MDT... At 332 PM MDT, Doppler radar was tracking a strong thunderstorm near Texas Creek, or 12 miles northeast of Hayden Pass Burn Scar, moving south at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cotopaxi and Texas Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Pueblo. && LAT...LON 3851 10577 3853 10558 3837 10550 3833 10573 TIME...MOT...LOC 2132Z 343DEG 8KT 3846 10567 MOORE
Special weather statement, Jul 2, 4:11 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Pueblo CO
411 PM MDT Fri Jul 2 2021
COZ074-088-022245-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
411 PM MDT Fri Jul 2 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 445 PM MDT...
At 411 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Segundo, or 24 miles southwest of Trinidad, moving
south at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Stonewall, Segundo and Weston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3700 10512 3720 10509 3715 10473 3699 10474
3699 10507
TIME...MOT...LOC 2211Z 016DEG 8KT 3700 10489
KTSpecial weather statement, Jul 2, 5:04 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 504 PM MDT Fri Jul 2 2021 COZ071-072-074-075-022345- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Southern San Luis Valley CO- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO- Southern Sangre De Cristo Mountains Above 11000 Ft CO- 504 PM MDT Fri Jul 2 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HUERFANO AND NORTHEASTERN COSTILLA COUNTIES UNTIL 545 PM MDT... At 504 PM MDT, Doppler radar was tracking a strong thunderstorm near Spring Burn Scar south of Highway 160 in Costilla county, moving south at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Southwestern Spring Burn Scar south of Highway 160 in Costilla county. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3750 10538 3753 10526 3735 10511 3730 10534 TIME...MOT...LOC 2304Z 340DEG 12KT 3748 10531 Heavener
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 6:03 PM MDT | Special Weather Statement | PUB | Otero | 42 min |
| Jul 1, 6:08 PM MDT | Special Weather Statement | PUB | Custer | 37 min |
| Jul 1, 6:23 PM MDT | Special Weather Statement | PUB | Fremont | 37 min |
| Jul 1, 6:46 PM MDT | Special Weather Statement | PUB | Otero | 44 min |
| Jul 1, 6:51 PM MDT | Special Weather Statement | PUB | Fremont | 39 min |
| Jul 1, 6:56 PM MDT | Severe Thunderstorm Warning | PUB | Otero | 34 min |
| Jul 1, 7:08 PM MDT | Flash Flood Warning | PUB | Otero | 2 hr |
| Jul 1, 7:29 PM MDT | Special Weather Statement | PUB | Fremont | 46 min |
| Jul 1, 7:32 PM MDT | Special Weather Statement | PUB | Las Animas | 43 min |
| Jul 1, 8:52 PM MDT | Flash Flood Warning | PUB | Chaffee, Fremont, Saguache | 2 hr |
| Jul 1, 9:09 PM MDT | Flash Flood Warning | PUB | Fremont, Pueblo | 2 hr |
| Jul 1, 9:58 PM MDT | Flash Flood Warning | PUB | Crowley, El Paso, Pueblo | 3 hr |
| Jul 1, 10:27 PM MDT | Flash Flood Warning | PUB | Chaffee, El Paso, Fremont, Teller | 66 min |
| Jul 2, 12:58 PM MDT | Flash Flood Warning | PUB | Chaffee | 3 hr |
| Jul 2, 3:00 PM MDT | Special Weather Statement | PUB | Huerfano | 45 min |
| Jul 2, 3:31 PM MDT | Special Weather Statement | PUB | Custer | 44 min |
| Jul 2, 3:32 PM MDT | Special Weather Statement | PUB | Fremont | 43 min |
| Jul 2, 4:11 PM MDT | Special Weather Statement | PUB | Costilla | 34 min |
| Jul 2, 4:33 PM MDT | Flash Flood Warning | PUB | Costilla, Huerfano | 3 hr |
| Jul 2, 4:52 PM MDT | Flash Flood Warning | PUB | Costilla, Huerfano | 3 hr |
| Jul 2, 5:06 PM MDT | Severe Thunderstorm Warning | PUB | Costilla | 18 min |
| Jul 2, 5:30 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano | 30 min |
| Jul 2, 5:52 PM MDT | Flash Flood Warning | PUB | Huerfano | 97 min |
| Jul 2, 5:55 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Las Animas | 23 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.